Kansas, 2004

Damaging Wind in Kansas, August 9, 2004

August 9, 2004 · NWS TOP · 1 event in 1 county or zone

Thunderstorms developed over north central and parts of northeast Kansas late in the afternoon of the 8th and continued into the early morning hours of the 9th. Many became severe with numerous reports of strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over north central and parts of northeast Kansas late in the afternoon of the 8th and continued into the early morning hours of the 9th. Many became severe with numerous reports of strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 8, 2:45 PM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 2:45 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SUN AUG 8 2004

.DISCUSSION...

TEMPERATURES AND PRECIPITATION CHANCES THROUGH MID WEEK ARE THE MAIN
FORECAST CHALLENGES.

THE 12Z UPPER AIR MAPS SHOWED AN AMPLIFIED UPPER LEVEL RIDGE ACROSS
THE WESTERN CONUS WITH A DOWN STREAM UPPER TROUGH ACROSS THE
MIDWEST AND MID MS VALLEY REGION. A SHORTER WAVE LENGTH UPPER LEVEL
TROUGH WAS DIGGING SOUTHEAST ACROSS THE NORTHERN PLAINS.

AT 19Z...A COLD FRONT EXTENDED FROM SOUTHERN NE...WEST-SOUTHWEST
ACROSS NORTHWEST KS. SOUTH OF THE FRONT THE ATMOSPHERE HAS RECOVERED
FROM THIS MORNINGS RAINFALL AND CLOUD COVER. THUNDERSTORMS WERE
DEVELOPING ALONG THE FRONT ACROSS NE. OUTFLOW FROM THESE STORMS MAY
DEVELOP AN OUTFLOW BOUNDARY THAT MAY MOVE SOUTHWARD INTO THE CWA
EARLY THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS
THE NORTHERN COUNTIES AND A FEW MAY BE SEVERE GIVEN CAPE ESTIMATES
OF 1500-2500 J/KG. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG
GUSTY OUTFLOW WINDS. AFTER SUNSET THE THREAT FOR SEVERE WEATHER WILL
DIMINISH. THE MESO ETA MODEL SHOWS THE STORMS DISSIPATING ACROSS THE
CENTRAL COUNTIES OF THE FA AFTER 3Z.

ON MONDAY THE COLD FRONT IN SOUTHERN NE WILL SLOWLY MOVE SOUTH
ACROSS THE FA. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG AND
SOUTH OF THE COLD FRONT TOMORROW AFTERNOON AND LAST INTO THE
EVENING. THE COLD FRONT WILL MOVE SOUTH OF THE FA LATE MONDAY NIGHT
AND BECOME STATIONARY ACROSS SOUTHERN KS AND NORTHERN OK. AN INTENSE
5H SHORTWAVE TROUGH OVER CENTRAL CANADA WILL DIG SOUTHWARD AND
AMPLIFY ACROSS THE NORTHERN PLAINS AND MIDWEST. THIS WILL SEND A
STRONG COLD FRONT...FOR THIS TIME OF YEAR...SOUTH ACROSS KANSAS ON
TUESDAY AND BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING. AFTERNOON HIGHS ON
MONDAY WILL WARM INTO THE LOWER TO MID 80S ACROSS THE FA. HIGH
TEMPERATURES ON TUESDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE
NORTHERN COUNTIES...TO THE NORTH OF THE COLD FRONT...AND UPPER 70S
AND LOWER 80S ACROSS THE SOUTHERN COUNTIES...SOUTH OF THE FRONT.
HIGH TEMPERATURES ON TUESDAY MAY HAVE TO BE ADJUSTED DEPENDING ON
THE SPEED OF THE SURFACE FRONT.

THE EXTENDED RANGE MODELS ALL SHOW A LONGER WAVE LENGTH 5H TROUGH
AMPLIFYING OVER THE MIDWEST AND MID MS VALLEY. THIS WILL CAUSE A
COLD SURFACE RIDGE TO BUILD SOUTH ACROSS THE PLAINS ON WEDNESDAY.
EVEN WITH SOLAR INSOLATION HIGH TEMPERATURES WILL STRUGGLE TO REACH
70 DEGREE MARK. OVERNIGHT LOWS WEDNESDAY NIGHT MAY REACH THE UPPER
40S TO AROUND 50 DEGREES IN SOME LOCATIONS. THE LONGER WAVE-LENGTH
UPPER LEVEL TROUGH WILL SLOWLY PUSH EAST ALLOWING HIGH TEMPERATURES
TO SLOWLY RECOVER INTO THE LOWER 80S BY NEXT SUNDAY. THOUGH IF THE
LONGER WAVE-LENGTH UPPER LEVEL TROUGH REMAINS STATIONARY ACROSS THE
UPPER MIDWEST...HIGH TEMPERATURES MAY REMAIN IN THE 70S THROUGH NEXT
WEEKEND. DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK WITH THE COOL
STABLE AIRMASS IN PLACE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 900 PM CDT FOR KSZ008>011-020>023-034>038

&&
Hazardous weather outlook, Aug 8, 10:12 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1112 PM CDT SUN AUG 8 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-091100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1112 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...OVERNIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON
TUESDAY AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 8, 7:35 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND GST     6 NNW PAXICO            39.15N 96.21W
08/08/2004  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 8, 7:44 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     4 NW ST. MARYS          39.24N 96.12W
08/08/2004  60 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 8, 7:49 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
849 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     WAMEGO                  39.20N 96.30W
08/08/2004                   POTTAWATOMIE       KS   FIRE DEPT/RESCUE

            POWER POLES DOWN IN WAMEGO

&&

SMB
Special weather statement, Aug 8, 8:00 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT SUN AUG 8 2004

KSZ008>011-020>023-034>038-090215-
CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-MORRIS-NEMAHA-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY...MANHATTAN AND MARYSVILLE
900 PM CDT SUN AUG 8 2004

...SEVERE THUNDERSTORM WATCH NUMBER 720 HAS EXPIRED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              CLOUD                 CLAY
  RILEY                 POTTAWATOMIE          OTTAWA
  GEARY                 WABAUNSEE             DICKINSON
  MORRIS

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  ABILENE               JUNCTION CITY         MANHATTAN
  CLAY CENTER           CONCORDIA             MARYSVILLE
Local storm report, Aug 8, 8:06 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND GST     ESKRIDGE                38.86N 96.11W
08/08/2004  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

            6 INCH BRANCH BLOWN ACROSS HOUSE

&&

SMB
Local storm report, Aug 8, 8:29 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     6 N HANOVER             39.98N 96.88W
08/08/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

0530 PM     TSTM WND GST     HANOVER                 39.89N 96.88W
08/08/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

0530 PM     TSTM WND DMG     1 N WASHINGTON          39.83N 97.05W
08/08/2004                   WASHINGTON         KS   TRAINED SPOTTER

            6-8 INCH TREE LIMBS BROKEN OFF

0545 PM     HAIL             3 N SCANDIA             39.84N 97.78W
08/08/2004  0.75 INCH        REPUBLIC           KS   TRAINED SPOTTER

0548 PM     HAIL             6 SE MORROWVILLE        39.78N 97.09W
08/08/2004  1.00 INCH        WASHINGTON         KS   TRAINED SPOTTER

            HAIL COVERS GROUND

0555 PM     TSTM WND GST     2 NW BARNES             39.73N 96.90W
08/08/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

0605 PM     HAIL             NORWAY                  39.70N 97.77W
08/08/2004  0.88 INCH        REPUBLIC           KS   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED BY TRAINED SPOTTER.

0617 PM     TSTM WND GST     10 W AGENDA             39.71N 97.62W
08/08/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

0617 PM     TSTM WND GST     10 W AGENDA             39.71N 97.62W
08/08/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

0630 PM     HAIL             JAMESTOWN               39.60N 97.86W
08/08/2004  1.00 INCH        CLOUD              KS   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED BY STORM SPOTTER.

0639 PM     TSTM WND GST     13 N CLAY CENTER        39.57N 97.12W
08/08/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

0701 PM     TSTM WND GST     LEONARDVILLE            39.36N 96.86W
08/08/2004  70 MPH           RILEY              KS   COUNTY OFFICIAL

0701 PM     TSTM WND DMG     LEONARDVILLE            39.36N 96.86W
08/08/2004                   RILEY              KS   COUNTY OFFICIAL

            TREES BLOWN DOWN IN LEONARDVILLE

0704 PM     TSTM WND GST     MILTONVALE              39.35N 97.45W
08/08/2004  70 MPH           CLOUD              KS   TRAINED SPOTTER

0719 PM     TSTM WND GST     8 SW MILTONVALE         39.27N 97.55W
08/08/2004  70 MPH           OTTAWA             KS   TRAINED SPOTTER

0729 PM     HAIL             2 S MILTONVALE          39.32N 97.45W
08/08/2004  1.00 INCH        CLOUD              KS   COUNTY OFFICIAL

0729 PM     TSTM WND GST     4 NNW OAK HILL          39.30N 97.37W
08/08/2004  60 MPH           OTTAWA             KS   TRAINED SPOTTER

0733 PM     NON-TSTM WND GST 1 E OLSBURG             39.43N 96.60W
08/08/2004  70 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

0747 PM     HAIL             1 E JUNCTION CITY       39.03N 96.81W
08/08/2004  0.88 INCH        GEARY              KS   LAW ENFORCEMENT

0750 PM     TSTM WND GST     5 NE JUNCTION CITY      39.08N 96.77W
08/08/2004  60 MPH           GEARY              KS   LAW ENFORCEMENT

            REPORTED BY FORT RILEY MILITARY POLICE

0805 PM     TSTM WND GST     ABILENE                 38.92N 97.21W
08/08/2004  60 MPH           DICKINSON          KS   COUNTY OFFICIAL

0805 PM     TSTM WND DMG     ABILENE                 38.92N 97.21W
08/08/2004                   DICKINSON          KS   COUNTY OFFICIAL

            TENT DAMAGED AT COUNTY FAIR

0816 PM     TSTM WND GST     2 NW WAMEGO             39.22N 96.33W
08/08/2004  60 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

0825 PM     TSTM WND DMG     WAMEGO                  39.20N 96.30W
08/08/2004                   POTTAWATOMIE       KS   FIRE DEPT/RESCUE

            POWER POLES DOWN IN WAMEGO

0829 PM     TSTM WND GST     6 NNW PAXICO            39.15N 96.21W
08/08/2004  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

0840 PM     TSTM WND GST     4 NW ST. MARYS          39.24N 96.12W
08/08/2004  60 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

0859 PM     TSTM WND GST     ESKRIDGE                38.86N 96.11W
08/08/2004  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

            6 INCH BRANCH BLOWN ACROSS HOUSE

&&

SMB

The radar

The Topeka radar (KTWX), 24 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
August 9, 12:25 AM CST
Where
Pottawatomie County, Wamego
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.200, -96.317

Strong winds blew down some power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417352.